Kansas, 2003

Hail and Damaging Wind in Kansas, June 9, 2003

June 9, 2003 · NWS DDC · 14 events in 8 counties and zones

13 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 9, 1:21 PM CST, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 9, 1:21 PM CST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CDT MON JUN  9 2003

DAYS 1-2...
DRYLINE DEVELOPING OVER WESTERN KS THIS AFTERNOON AS AN AREA OF LOW
PRESSURE MOVES EAST INTO WESTERN NEBRASKA. SBCAPES PROGGED BY 00Z
TUE AROUND 3000J/KG AHEAD OF THIS FRONT BUT AT THIS TIME ONLY WEAK
CONV EVIDENT ALONG THIS BOUNDARY. MORNING ST HAS HELD TEMPS DOWN
TODAY BUT WE ARE BEGINNING TO SEE BREAKS DEVELOP AND WITH THE
CONVECTIVE TEMPS ESTIMATED AROUND 90 TODAY SHOULD BEGIN TO SEE
CONVECTION DEVELOP AFTER 5 PM. GIVEN THE INSTAB PROGGED OVER THE
AREA ANY STORM WHICH DOES DEVELOP SHOULD DEVELOP RAPIDLY WITH HAIL
THE MAIN CONCERN. WITH THIS IN MIND WILL THEREFORE MENTION SEVERE
WORDING IN ZONE FOR TONIGHT.

BY TUESDAY AN UPPER TROF LOCATED OVER MT THIS MORNING SWINGS INTO
THE NORTHERN PLAINS WHICH WILL MOVE OUR WARM THERMAL TROF EAST AS A
COLD FRONT SLIDES SOUTH INTO SW KS DURING THE DAY. ALL MODELS
HINTING AT DECENT MOIST CONV ALONG THIS BOUNDARY AS A VORT LOBE
ROTATES NE FROM AN UPPER TROF NEAR BAJA. COOL AIR UNDERCUTTING
WARMER 7H TEMPS SHOULD INITIALLY SERVE AS A CAP BUT AS OUR VORT
APPROACHES FROM THE SW AND CONV ALONG OUR BOUNDARY INCREASES CHC
POPS FOR TUESDAY AFTERNOON AND TUESDAY NIGHT STILL LOOKS
REASONABLE, ESPECIALLY IN OUR SOUTHERN CWA.

UPPER FLOW MORE ZONAL IN NATURE ON WEDNESDAY AS ANOTHER UPPER TROF
CROSSES INTO THE NORTHERN PLAINS. ONCE AGAIN WILL HAVE LEE TROF
DEVELOPING OVER THE WESTERN PLAINS. ETA AND GFS ARE HINTING AT A
WEAK VORT LOBE CROSSING THE AREA DURING THE AFTERNOON WITH THE BEST
LIFT FROM THIS BEING OVER OUR E/NE LATE IN THE AFTERNOON. WITH THIS
IN MIND AND THE ETA PROG CAPES AND GFS LI INDEXES WILL CONTINUE SLT
CHC TO LOW CHC POPS IN THE AFTERNOON CWA WIDE.

DAYS 3-7...
ZONAL FLOW ALOFT FROM THURSDAY THROUGH SATURDAY WILL ALLOW FOR ANY
SHORT WAVES UPSTREAM TO ZOOM THROUGH AT A REGULAR PACE, ABOUT EVERY
18-24 HOURS OR SO. BY SATURDAY 14/12Z A LARGE UPPER TROUGH WILL BE
OFF THE NORTHWESTERN U.S., AND A STRONG LOW IS FORECAST BY MODELS TO
FORM OVER SOUTHERN ARKANSAS BY 12Z SUNDAY. WITH THIS PATTERN, IT IS
HARD NOT MENTION CHANCE TO SLIGHT CHANCE POPS FOR ABOUT EVERY
AFTERNOON AND EVENING. THERE WILL BE BETTER CHANCE, I.E. 40 POPS, IN
E/SE SECTIONS OF CWA AS DEW POINTS WILL BE IN UPPER 60S TO LOWER
70S. FOR MOST OF FORECAST, HAVE SPLIT THE CWA IN HALF FROM W TO E,
AND WENT WITH HIGHER POPS IN EAST/40 VIS WEST/20-30. DROP ALL OF CWA
TO 20 POPS SATURDAY, AND THEN BREAK IN POPS TO ZERO SUNDAY EARLY,
AND THEN BACK TO 40E/20W IN AFTERNOON FOR SURFACED BASED CONVECTION.
AS FOR TEMPERATURES, AM STAYING AT OR ABOVE MEX GUIDANCE, AS WARM
FRONTAL AIR STAYS OVER CWA THROUGHOUT MUCH OF THE NEXT 7 DAYS. AN
EASTERLY FLOW AT SURFACE ON THURSDAY COULD THWART DAY TIME HEATING,
BUT THE NEXT IN THE FEW DAYS AFTER THURSDAY SHOULD SEE A GOOD SOUTH
COMPONENT TO THE LOW LEVEL WINDS. THIS WILL IN TURN WARM THE
AFTERNOONS UP AND ASSIST IN KEEPING NIGHT TIME LOWS FROM DROPPING AS
MUCH AS WOULD BE INDICATED FROM THE CLIMATOLOGICAL NORMS. PREFER THE
AVN OUT SUNDAY/12Z, AS IT IS CLOSER TO THE ECMWF. THE GFS SEEMS TO
HIGH WITH ITS MAXIMIZED BULLSEYE, WHEN IT GENS UP A MCS.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 65 85 63 91 / 30 30 30 20
GCK 62 86 62 92 / 20 20 30 20
EHA 60 90 65 94 / 20 20 20 20
LBL 64 90 66 96 / 30 30 30 20
HYS 64 84 63 87 / 30 20 20 30
P28 68 90 66 89 / 40 30 30 20

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

18/06
Hazardous weather outlook, Jun 9, 10:02 AM CST, 8 hours 48 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1102 AM CDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EAST OF A LIBERAL
TO WAKEENEY LINE AFTER 4 PM AS A DRYLINE DEVELOPS OVER SOUTHWESTERN
KANSAS.  SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS. THESE THUNDERSTORMS WILL CONTINUE INTO THE
EVENING HOURS AND THEN BEGIN TO TAPER OFF TOWARDS MIDNIGHT.

PLEASE CHECK OUR WEBSITE AT: WWW.CRH.NOAA.GOV/DDC FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR LATE AFTERNOON AND EVENING STRONG OR
SEVERE THUNDERSTORMS THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM EAST OF A LINE
EXTENDING FROM LIBERAL TO WAKEENEY.

18

The radar

The Dodge City radar (KDDC), 165 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Morton

When
June 9, 6:50 PM CST
Where
Morton County, 6 mi SE of Richfield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.200, -101.700

Hail, Meade

When
June 9, 7:25 PM CST
Where
Meade County, 6 mi SE of Meade
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.217, -100.250

Hail, Meade

When
June 9, 7:52 PM CST
Where
Meade County, 4 mi SE of Fowler
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.350, -100.150

Hail, Clark

When
June 9, 7:55 PM CST
Where
Clark County, 4 mi S of Minneola
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.383, -99.967

Thunderstorm Wind, Clark

When
June 9, 7:55 PM CST
Where
Clark County, 4 mi S of Minneola
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.383, -99.967

Hail, Meade

When
June 9, 7:55 PM CST
Where
Meade County, 5 mi NE of Fowler
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.433, -100.133

Hail, Clark

When
June 9, 8:05 PM CST
Where
Clark County, 16 mi E of Minneola
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.433, -99.667

Hail, Ford

When
June 9, 8:30 PM CST
Where
Ford County, 3 mi W of Bucklin
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.550, -99.683

Hail, Kiowa

When
June 9, 8:48 PM CST
Where
Kiowa County, 7 mi S of Greensburg
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.500, -99.300

Hail, Scott

When
June 9, 9:00 PM CST
Where
Scott County, 10 mi NW of Scott City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.583, -101.033

Hail, Scott

When
June 9, 9:05 PM CST
Where
Scott County, 13 mi NE of Scott City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.617, -100.733

Hail, Lane

When
June 9, 9:15 PM CST
Where
Lane County, 4 mi N of Healy
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.650, -100.617

Hail, Scott

When
June 9, 9:30 PM CST
Where
Scott County, 15 mi NE of Scott City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.633, -100.700

Hail, Trego

When
June 9, 10:15 PM CST
Where
Trego County, 2 mi E of Ogallah
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.983, -99.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365410, 5365411, 5365412, 5365413, 5365414, 5365415, 5365416, 5365417, 5365418, 5365419, 5365420, 5365421, 5365422, 5365423.